Checkpoint inhibitors, such as Keytruda (pembrolizumab) and Opdivo (nivolumab), are playing a major role in cancer treatment. But they also produce side effects that affect the skin. Steven Chen, M.D., M.P.H., M.H.P. Ed., said dermatologists need to work with oncologists to manage the side effects so patients can stay on checkpoint inhibitors.
Immunotherapies, specifically immune checkpoint inhibitors, have provided patients with a life-saving option for many cancers. Checkpoint proteins are part of the normal immune system, and they work to keep the immune response measured and controlled. But checkpoint proteins also steer the immune system away from attacking cancer. Drugs that block checkpoint proteins unleash the immune system's T cells so they identify and kill cancer cells.
Several different types of checkpoint inhibitor drugs are now being used to treat many types of tumors and blood cancers, including Keytruda (pembrolizumab), Opdivo (nivolumab) and Tecentriq (atezolizumab). But toxicity from these therapies can affect almost every organ system. Skin conditions, such as dermatitis, psoriasis, eczema, pruritus (itchy skin), are one of the most common adverse events related to checkpoint inhibitors.
Skin-related adverse events are likely to increase as the number of FDA- approved checkpoint inhibitors increase and as various combinations get used, Steven T. Chen, M.D., M.P.H., M.H.P. Ed., vice chief of education in the Department of Dermatology at Massachusetts General Hospital in Boston, said today at a presentation at the annual meeting of the American Academy of Dermatology.
Since the approval of the first checkpoint inhibitor — Yervoy (ipilimumab) in 2011 to treat patients with advanced melanoma — approvals have steadily increased. New combinations especially for solid tumor and next-generation checkpoint inhibitors are in development.
But there is also likely to be variability in patient response to the various therapies and the type of reactions patients have, said Chen. In fact, of the patients with melanoma who are treated with Yervoy, 44% had a dermatological adverse event whereas only 12% of patients with non-small cell lung cancer patients who are treated with Keytruda had dermatological adverse event.
Toxicities most often occur in the first three months of treatment with checkpoint inhibitors, but can arise at any time during or even several months after treatment stops. Some patients experience rashes after just one dose of a checkpoint inhibitor. For other patients, the adverse event could occur after treatment stops. Patients can also experience more severe forms of skin adverse events such as Stevens-Johnson syndrome/toxic epidermal necrolysis, which can be life-threatening
“As we see this increase in the use of checkpoint inhibitors, the toxicities that can occur from them are becoming more and more obvious for us as dermatologists who have to understand how to treat these patients,” Chen said.
Chen said more research and a better understanding is needed to identify the dermatology adverse events caused by checkpoint inhibitors. It will be important, he said, for dermatologists to work with oncologists to address the toxicities in a way that allows patients to remain on their oncology treatments.
When treating patients with dermatology adverse events from checkpoint inhibitors, Chen said dermatologist should avoid immunosupression and possibly limit the strength of systemic steroids.